EconPapers    
Economics at your fingertips  
 

Sovereign default and liquidity: The case for a world safe asset

François Le Grand and Xavier Ragot ()

Journal of International Economics, 2021, vol. 131, issue C

Abstract: This paper presents a positive and normative study of a world financial market when sovereign countries can default on their debt. We construct a tractable model that enables us to study sovereign default in general equilibrium. The amount of safe assets is thus endogenous and determined by international risk-sharing. We characterize the equilibrium structure and we show that the market equilibrium can generate multiple equilibria. In addition, the market equilibrium is not constrained-efficient because countries do not fully internalize the value of their debt being used as liquidity. We prove that a world fund issuing a safe asset increases aggregate welfare. The fund's relationship with the IMF's Special Drawing Rights is discussed.

Keywords: Sovereign default; Safe asset; International liquidity (search for similar items in EconPapers)
JEL-codes: E21 E32 F34 O19 (search for similar items in EconPapers)
Date: 2021
References: View references in EconPapers View complete reference list from CitEc
Citations: Track citations by RSS feed

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0022199621000398
Full text for ScienceDirect subscribers only

Related works:
Working Paper: Sovereign default and liquidity: The case for a world safe asset (2021)
Working Paper: Sovereign Default and Liquidity: the Case for a World Safe Asset (2017) Downloads
Working Paper: Sovereign Default and Liquidity: the Case for a World Safe Asset (2017) Downloads
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:inecon:v:131:y:2021:i:c:s0022199621000398

DOI: 10.1016/j.jinteco.2021.103462

Access Statistics for this article

Journal of International Economics is currently edited by Gourinchas, Pierre-Olivier and Rodríguez-Clare, Andrés

More articles in Journal of International Economics from Elsevier
Bibliographic data for series maintained by Catherine Liu ().

 
Page updated 2021-10-05
Handle: RePEc:eee:inecon:v:131:y:2021:i:c:s0022199621000398